EconPapers    
Economics at your fingertips  
 

Does Islamic banking offer a natural hedge for business cycles? Evidence from a dual banking system

Ahmet Aysan () and Huseyin Ozturk

Journal of Financial Stability, 2018, vol. 36, issue C, 22-38

Abstract: We examine the lending patterns in the Turkish Islamic banking over business cycles. We find that, similar to conventional banks, Islamic banks in Turkey exhibit procyclical lending pattern. We also find that Islamic bank lending does not show significant difference from conventional bank lending. The results conflict with some of the findings that indicate Islamic banks as natural stabilizers in the banking systems. We emphasize that regulatory amendments of the last decade that are effective on Islamic banks could induce these banks to lend procyclically. To test the validity of this conjecture, we empirically examine how the state of competition in the Turkish banking system affects bank lending across business cycles by disentangling the effects separately for Islamic and conventional banks. The results suggest that the degree of competition spur bank lending procyclicality at the same magnitude, confirming the convergence between Islamic and conventional banks in their lending patterns. We also discuss several other issues in Islamic banking which may lead to the procyclicality of lending.

Keywords: Dual banking system; Business cycle; Procyclicality of lending; Boone indicator; Competition (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308917302966
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:36:y:2018:i:c:p:22-38

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-02
Handle: RePEc:eee:finsta:v:36:y:2018:i:c:p:22-38